Skip to main content
Log in

Multiscale analysis of 1-rectifiable measures: necessary conditions

  • Published:
Mathematische Annalen Aims and scope Submit manuscript

Abstract

We repurpose tools from the theory of quantitative rectifiability to study the qualitative rectifiability of measures in \(\mathbb {R}^n\), \(n\ge 2\). To each locally finite Borel measure \(\mu \), we associate a function \(\widetilde{J}_2(\mu ,x)\) which uses a weighted sum to record how closely the mass of \(\mu \) is concentrated near a line in the triples of dyadic cubes containing \(x\). We show that \(\widetilde{J}_2(\mu ,\cdot )<\infty \ \mu \)-a.e. is a necessary condition for \(\mu \) to give full mass to a countable family of rectifiable curves. This confirms a conjecture of Peter Jones from 2000. A novelty of this result is that no assumption is made on the upper Hausdorff density of the measure. Thus we are able to analyze general 1-rectifiable measures, including measures which are singular with respect to 1-dimensional Hausdorff measure.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Besicovitch, A.S.: On the fundamental geometrical properties of linearly measurable plane sets of points. Math. Ann. 98(1), 422–464 (1928)

    Article  MathSciNet  Google Scholar 

  2. Besicovitch, A.S.: On the fundamental geometrical properties of linearly measurable plane sets of points (II). Math. Ann. 115(1), 296–329 (1938)

    Article  MathSciNet  Google Scholar 

  3. Bishop, C.J., Jones, P.W.: Harmonic measure, \(L^2\) estimates and the Schwarzian derivative. J. Anal. Math. 62, 77–113 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  4. David, G., Semmes, S.: Singular integrals and rectifiable sets in \({\bf R}^n\): beyond Lipschitz graphs. Astérisque 193, 152 (1991)

  5. David, G., Semmes, S.: Analysis of and on uniformly rectifiable sets. Mathematical Surveys and Monographs, vol. 38. American Mathematical Society, Providence (1993)

    Book  Google Scholar 

  6. David, G., Toro, T.: Reifenberg parameterizations for sets with holes. Mem. Am. Math. Soc. 215(1012), vi+102 (2012)

  7. Federer, H.: Geometric measure theory Die Grundlehren der mathematischen Wissenschaften Band 153. Springer, New York (1969)

    Google Scholar 

  8. Garnett, J., Killip, R., Schul, R.: A doubling measure on \(\mathbb{R}^d\) can charge a rectifiable curve. Proc. Am. Math. Soc. 138(5), 1673–1679 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  9. Hahlomaa, I.: Menger curvature and rectifiability in metric spaces. Adv. Math. 219(6), 1894–1915 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  10. Jones, P.W.: Rectifiable sets and the traveling salesman problem. Invent. Math. 102(1), 1–15 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  11. Léger, J.C.: Menger curvature and rectifiability. Ann. Math. (2) 149(3), 831–869 (1999)

    Article  MATH  Google Scholar 

  12. Lerman, G.: Quantifying curvelike structures of measures by using \(L_2\) Jones quantities. Commun. Pure Appl. Math. 56(9), 1294–1365 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  13. Marstrand, J.M.: The \((\varphi,\, s)\) regular subsets of \(n\)-space. Trans. Am. Math. Soc. 113, 369–392 (1964)

    MATH  MathSciNet  Google Scholar 

  14. Mattila, P.: Hausdorff \(m\) regular and rectifiable sets in \(n\)-space. Trans. Am. Math. Soc. 205, 263–274 (1975)

    MATH  MathSciNet  Google Scholar 

  15. Mattila, P.: Geometry of sets and measures in Euclidean spaces. Cambridge Studies in Advanced Mathematics, vol. 44. Cambridge University Press, Cambridge (1995). Fractals and rectifiability

  16. Moore, E.F.: Density ratios and \((\phi,1)\) rectifiability in \(n\)-space. Trans. Am. Math. Soc. 69, 324–334 (1950)

    MATH  Google Scholar 

  17. Morse, A.P., Randolph, J.F.: The \(\phi \) rectifiable subsets of the plane. Trans. Am. Math. Soc. 55, 236–305 (1944)

    Article  MATH  MathSciNet  Google Scholar 

  18. Okikiolu, K.: Characterization of subsets of rectifiable curves in \({\bf R}^{n}\). J. Lond. Math. Soc. (2) 46(2), 336–348 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  19. Pajot, H.: Sous-ensembles de courbes Ahlfors-régulières et nombres de Jones. Publ. Mat. 40(2), 497–526 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  20. Pajot, H.: Conditions quantitatives de rectifiabilité. Bull. Soc. Math. France 125(1), 15–53 (1997)

    MATH  MathSciNet  Google Scholar 

  21. Pajot, H.: Analytic capacity, rectifiability, Menger curvature and the Cauchy integral. Lecture Notes in Mathematics, vol. 1799. Springer, Berlin (2002)

    Book  Google Scholar 

  22. Preiss, D.: Geometry of measures in \({\bf R}^n\): distribution, rectifiability, and densities. Ann. Math. (2) 125(3), 537–643 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  23. Schul, R.: Ahlfors-regular curves in metric spaces. Ann. Acad. Sci. Fenn. Math. 32(2), 437–460 (2007)

    MATH  MathSciNet  Google Scholar 

  24. Schul, R.: Subsets of rectifiable curves in Hilbert space—the analyst’s TSP. J. Anal. Math. 103, 331–375 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  25. Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series, vol. 30. Princeton University Press, Princeton (1970)

    Google Scholar 

  26. Tolsa, X.: Mass transport and uniform rectifiability. Geom. Funct. Anal. 22(2), 478–527 (2012)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Acknowledgments

The authors would like to thank Marianna Csörnyei for insightful discussions about this project. The authors would also like to thank an anonymous referee for his or her careful reading of the paper. Part of this work was carried out while both authors visited the Institute for Pure and Applied Mathematics (IPAM), during the Spring 2013 long program on Interactions between Analysis and Geometry.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Matthew Badger.

Additional information

M. Badger was partially supported by an NSF postdoctoral fellowship DMS 12-03497. R. Schul was partially supported by a fellowship from the Alfred P. Sloan Foundation as well as by NSF DMS 11-00008.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Badger, M., Schul, R. Multiscale analysis of 1-rectifiable measures: necessary conditions. Math. Ann. 361, 1055–1072 (2015). https://doi.org/10.1007/s00208-014-1104-9

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00208-014-1104-9

Mathematics Subject Classification

Navigation